June  2012, 1(1): 195-215. doi: 10.3934/eect.2012.1.195

Hyperbolic Navier-Stokes equations I: Local well-posedness

1. 

Department of Mathematics, University of Konstanz, 78457 Konstanz, Germany

2. 

Center of Smart Interfaces, Technische Universität Darmstadt, Petersenstraße 32, 64287 Darmstadt, Germany

Received  September 2011 Revised  December 2011 Published  March 2012

We replace a Fourier type law by a Cattaneo type law in the derivation of the fundamental equations of fluid mechanics. This leads to hyperbolicly perturbed quasilinear Navier-Stokes equations. For this problem the standard approach by means of quasilinear symmetric hyperbolic systems seems to fail by the fact that finite propagation speed might not be expected. Therefore a somewhat different approach via viscosity solutions is developed in order to prove higher regularity energy estimates for the linearized system. Surprisingly, this method yields stronger results than previous methods, by the fact that we can relax the regularity assumptions on the coefficients to a minimum. This leads to a short and elegant proof of a local-in-time existence result for the corresponding first order quasilinear system, hence also for the original hyperbolicly perturbed Navier-Stokes equations.
Citation: Reinhard Racke, Jürgen Saal. Hyperbolic Navier-Stokes equations I: Local well-posedness. Evolution Equations & Control Theory, 2012, 1 (1) : 195-215. doi: 10.3934/eect.2012.1.195
References:
[1]

R. A. Adams, "Sobolev Spaces,'' Pure Appl. Math., 65, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975.  Google Scholar

[2]

G. M. de Araújo, S. B. de Menezes and A. O. Marinho, Existence of solutions for an Oldroyd model of viscoelastic fluids,, Electronic J. Differential Equations, 2009 ().   Google Scholar

[3]

B. Carbonaro and F. Rosso, Some remarks on a modified fluid dynamics equation, Rendiconti Del Circolo Matematico Di Palermo (2), 30 (1981), 111-122. doi: 10.1007/BF02845131.  Google Scholar

[4]

M. Carrassi and A. Morro, A modified Navier-Stokes equation and its consequences on sound dispersion, II Nuovo Cimento B, 9 (1972). Google Scholar

[5]

T. J. R. Hughes, T. Kato and J. E. Marsden, Well-posed quasi-linear second-order hyperbolic systems with applications to nonlinear elastodynamics and general relativity, Arch. Ration. Mech. Anal., 63 (1976), 273-294.  Google Scholar

[6]

D. D. Joseph, "Fluid Dynamics of Viscoleastic Liquids,'' Appl. Math. Sciences, 84, Springer-Verlag, New York, 1990.  Google Scholar

[7]

T. Kato, Quasi-linear equations of evolution, with applications to partial differential equations, in "Spectral Theory and Differential Equations" (Proc. Sympos., Dundee, 1974; dedicated to Konrad Jögens), Lecture Notes in Math., 448, Springer, Berlin, (1975), 25-70.  Google Scholar

[8]

T. Kato, The Cauchy problem for quasi-linear symmetric hyperbolic systems, Arch. Ration. Mech. Anal., 58 (1975), 181-205. doi: 10.1007/BF00280740.  Google Scholar

[9]

T. Kato, "Abstract Differential Equations and Nonlinear Mixed Problems,'' Lezioni Fermiane [Fermi Lectures], Scuola Normale Superiore, Pisa, Accademia Nazionale dei Lincei, Rome, 1985.  Google Scholar

[10]

A. Majda, "Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables,'' Appl. Math. Sci., 53, Springer-Verlag, New York, 1984.  Google Scholar

[11]

M. Paicu and G. Raugel, Une perturbation hyperbolique des équations de Navier-Stokes, in "ESAIM: Proceedings," Vol. 21 (2007) [Journées d'Analyse Fonctionnelle et Numérique en l'honneur de Michel Crouzeix], ESAIM Proc., 21, EDP Sci., Les Ulis, (2007), 65-87.  Google Scholar

[12]

A. Pazy, "Semigroups of Linear Operators and Applications to Partial Differential Equations,'' Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983.  Google Scholar

[13]

R. Racke, "Lectures on Nonlinear Evolution Equations. Initial Value Problems,'' Aspects of Mathematics, E19, Friedr. Vieweg & Sohn, Braunschweig, 1992.  Google Scholar

[14]

R. Racke, Thermoelasticity, in "Handbook of Differential Equations. Evolutionary Equations," Vol. V (eds. C. M. Dafermos and M. Pokorný), Elsevier/North-Holland, Amsterdam, (2009), 315-420.  Google Scholar

[15]

A. Schöwe, "Langzeitasymptotik der Hyperbolischen Navier-Stokes Gleichung im $\mathbb R^3$,'' Diploma thesis, University of Konstanz, 2011. Google Scholar

[16]

R. Temam, "The Navier-Stokes Equations. Theory and Numerical Analysis,'' Revised edition, With an appendix by F. Thomasset, Studies in Mathematics and its Applications, 2, North-Holland Publishing Co., Amsterdam-New York, 1979.  Google Scholar

[17]

H. Triebel, "Interpolation Theory, Function Spaces, Differential Operators,'' North-Holland Mathematical Library, 18, North-Holland Publishing Co., Amsterdam-New York, 1978.  Google Scholar

show all references

References:
[1]

R. A. Adams, "Sobolev Spaces,'' Pure Appl. Math., 65, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975.  Google Scholar

[2]

G. M. de Araújo, S. B. de Menezes and A. O. Marinho, Existence of solutions for an Oldroyd model of viscoelastic fluids,, Electronic J. Differential Equations, 2009 ().   Google Scholar

[3]

B. Carbonaro and F. Rosso, Some remarks on a modified fluid dynamics equation, Rendiconti Del Circolo Matematico Di Palermo (2), 30 (1981), 111-122. doi: 10.1007/BF02845131.  Google Scholar

[4]

M. Carrassi and A. Morro, A modified Navier-Stokes equation and its consequences on sound dispersion, II Nuovo Cimento B, 9 (1972). Google Scholar

[5]

T. J. R. Hughes, T. Kato and J. E. Marsden, Well-posed quasi-linear second-order hyperbolic systems with applications to nonlinear elastodynamics and general relativity, Arch. Ration. Mech. Anal., 63 (1976), 273-294.  Google Scholar

[6]

D. D. Joseph, "Fluid Dynamics of Viscoleastic Liquids,'' Appl. Math. Sciences, 84, Springer-Verlag, New York, 1990.  Google Scholar

[7]

T. Kato, Quasi-linear equations of evolution, with applications to partial differential equations, in "Spectral Theory and Differential Equations" (Proc. Sympos., Dundee, 1974; dedicated to Konrad Jögens), Lecture Notes in Math., 448, Springer, Berlin, (1975), 25-70.  Google Scholar

[8]

T. Kato, The Cauchy problem for quasi-linear symmetric hyperbolic systems, Arch. Ration. Mech. Anal., 58 (1975), 181-205. doi: 10.1007/BF00280740.  Google Scholar

[9]

T. Kato, "Abstract Differential Equations and Nonlinear Mixed Problems,'' Lezioni Fermiane [Fermi Lectures], Scuola Normale Superiore, Pisa, Accademia Nazionale dei Lincei, Rome, 1985.  Google Scholar

[10]

A. Majda, "Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables,'' Appl. Math. Sci., 53, Springer-Verlag, New York, 1984.  Google Scholar

[11]

M. Paicu and G. Raugel, Une perturbation hyperbolique des équations de Navier-Stokes, in "ESAIM: Proceedings," Vol. 21 (2007) [Journées d'Analyse Fonctionnelle et Numérique en l'honneur de Michel Crouzeix], ESAIM Proc., 21, EDP Sci., Les Ulis, (2007), 65-87.  Google Scholar

[12]

A. Pazy, "Semigroups of Linear Operators and Applications to Partial Differential Equations,'' Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983.  Google Scholar

[13]

R. Racke, "Lectures on Nonlinear Evolution Equations. Initial Value Problems,'' Aspects of Mathematics, E19, Friedr. Vieweg & Sohn, Braunschweig, 1992.  Google Scholar

[14]

R. Racke, Thermoelasticity, in "Handbook of Differential Equations. Evolutionary Equations," Vol. V (eds. C. M. Dafermos and M. Pokorný), Elsevier/North-Holland, Amsterdam, (2009), 315-420.  Google Scholar

[15]

A. Schöwe, "Langzeitasymptotik der Hyperbolischen Navier-Stokes Gleichung im $\mathbb R^3$,'' Diploma thesis, University of Konstanz, 2011. Google Scholar

[16]

R. Temam, "The Navier-Stokes Equations. Theory and Numerical Analysis,'' Revised edition, With an appendix by F. Thomasset, Studies in Mathematics and its Applications, 2, North-Holland Publishing Co., Amsterdam-New York, 1979.  Google Scholar

[17]

H. Triebel, "Interpolation Theory, Function Spaces, Differential Operators,'' North-Holland Mathematical Library, 18, North-Holland Publishing Co., Amsterdam-New York, 1978.  Google Scholar

[1]

Daoyuan Fang, Ruizhao Zi. On the well-posedness of inhomogeneous hyperdissipative Navier-Stokes equations. Discrete & Continuous Dynamical Systems, 2013, 33 (8) : 3517-3541. doi: 10.3934/dcds.2013.33.3517

[2]

Matthias Hieber, Sylvie Monniaux. Well-posedness results for the Navier-Stokes equations in the rotational framework. Discrete & Continuous Dynamical Systems, 2013, 33 (11&12) : 5143-5151. doi: 10.3934/dcds.2013.33.5143

[3]

Quanrong Li, Shijin Ding. Global well-posedness of the Navier-Stokes equations with Navier-slip boundary conditions in a strip domain. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021121

[4]

Maxim A. Olshanskii, Leo G. Rebholz, Abner J. Salgado. On well-posedness of a velocity-vorticity formulation of the stationary Navier-Stokes equations with no-slip boundary conditions. Discrete & Continuous Dynamical Systems, 2018, 38 (7) : 3459-3477. doi: 10.3934/dcds.2018148

[5]

Xiaopeng Zhao, Yong Zhou. Well-posedness and decay of solutions to 3D generalized Navier-Stokes equations. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 795-813. doi: 10.3934/dcdsb.2020142

[6]

Bin Han, Changhua Wei. Global well-posedness for inhomogeneous Navier-Stokes equations with logarithmical hyper-dissipation. Discrete & Continuous Dynamical Systems, 2016, 36 (12) : 6921-6941. doi: 10.3934/dcds.2016101

[7]

Daniel Coutand, J. Peirce, Steve Shkoller. Global well-posedness of weak solutions for the Lagrangian averaged Navier-Stokes equations on bounded domains. Communications on Pure & Applied Analysis, 2002, 1 (1) : 35-50. doi: 10.3934/cpaa.2002.1.35

[8]

Keyan Wang, Yao Xiao. Local well-posedness for Navier-Stokes equations with a class of ill-prepared initial data. Discrete & Continuous Dynamical Systems, 2020, 40 (5) : 2987-3011. doi: 10.3934/dcds.2020158

[9]

Weimin Peng, Yi Zhou. Global well-posedness of axisymmetric Navier-Stokes equations with one slow variable. Discrete & Continuous Dynamical Systems, 2016, 36 (7) : 3845-3856. doi: 10.3934/dcds.2016.36.3845

[10]

Yoshihiro Shibata. Local well-posedness of free surface problems for the Navier-Stokes equations in a general domain. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 315-342. doi: 10.3934/dcdss.2016.9.315

[11]

Jingjing Zhang, Ting Zhang. Local well-posedness of perturbed Navier-Stokes system around Landau solutions. Electronic Research Archive, 2021, 29 (4) : 2719-2739. doi: 10.3934/era.2021010

[12]

Giovanna Bonfanti, Fabio Luterotti. A well-posedness result for irreversible phase transitions with a nonlinear heat flux law. Discrete & Continuous Dynamical Systems - S, 2013, 6 (2) : 331-351. doi: 10.3934/dcdss.2013.6.331

[13]

Chao Deng, Xiaohua Yao. Well-posedness and ill-posedness for the 3D generalized Navier-Stokes equations in $\dot{F}^{-\alpha,r}_{\frac{3}{\alpha-1}}$. Discrete & Continuous Dynamical Systems, 2014, 34 (2) : 437-459. doi: 10.3934/dcds.2014.34.437

[14]

Gaocheng Yue, Chengkui Zhong. On the global well-posedness to the 3-D Navier-Stokes-Maxwell system. Discrete & Continuous Dynamical Systems, 2016, 36 (10) : 5817-5835. doi: 10.3934/dcds.2016056

[15]

Jishan Fan, Yueling Jia. Local well-posedness of the full compressible Navier-Stokes-Maxwell system with vacuum. Kinetic & Related Models, 2018, 11 (1) : 97-106. doi: 10.3934/krm.2018005

[16]

Kaitai Li, Yanren Hou. Fourier nonlinear Galerkin method for Navier-Stokes equations. Discrete & Continuous Dynamical Systems, 1996, 2 (4) : 497-524. doi: 10.3934/dcds.1996.2.497

[17]

Tohru Nakamura, Shuichi Kawashima. Viscous shock profile and singular limit for hyperbolic systems with Cattaneo's law. Kinetic & Related Models, 2018, 11 (4) : 795-819. doi: 10.3934/krm.2018032

[18]

Pedro Roberto de Lima, Hugo D. Fernández Sare. General condition for exponential stability of thermoelastic Bresse systems with Cattaneo's law. Communications on Pure & Applied Analysis, 2020, 19 (7) : 3575-3596. doi: 10.3934/cpaa.2020156

[19]

Yinsong Bai, Lin He, Huijiang Zhao. Nonlinear stability of rarefaction waves for a hyperbolic system with Cattaneo's law. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021049

[20]

Hartmut Pecher. Almost optimal local well-posedness for the Maxwell-Klein-Gordon system with data in Fourier-Lebesgue spaces. Communications on Pure & Applied Analysis, 2020, 19 (6) : 3303-3321. doi: 10.3934/cpaa.2020146

2020 Impact Factor: 1.081

Metrics

  • PDF downloads (232)
  • HTML views (0)
  • Cited by (22)

Other articles
by authors

[Back to Top]